Indiana, 2003

Damaging Winds in Indiana, March 28, 2003

March 28, 2003 · NWS IWX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 28, 3:07 PM EST, 49 minutes earlier.

Area forecast discussion, Mar 28, 3:07 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
307 PM EST FRI MAR 28 2003

SHORT TERM DISCUSSION...
FCST CHALLENGES ARE SEVERE POTENTIAL FOR THIS EVENING...THEN LAKE
EFFECT SNOW CHANCE FOR SATURDAY AND SATURDAY NIGHT.

LATEST SFC ANALYSIS INDICATED A LOW PRESSURE CENTER NEAR TRAVERSE
CITY...WITH A COLD FRONT TRAILING SOUTH TO WESTERN INDIANA.  MSAS
DATA INDICATE MOISTURE CONVERGENCE AND INSTABILITY AXIS WITH LI
VALUES TO MINUS 3 EXTENDING FROM NORTHWEST OHIO TO CENTRAL INDIANA.
VWP AND PROFILER CONTINUED TO INDICATE STRONG WINDS...SPEEDS AROUND
50KT IN 2K TO 5K FT LAYER...THOUGH FLOW HAS BECOME MORE
UNIDIRECTIONAL.  THUS FAR...STORMS HAVE REMAINED BELOW SEVERE
LIMITS...GIVEN LIMITED SURFACE BASED INSTABILITY AND SOME NEGATIVE
ENERGY AROUND 700 MB.  AS STORMS CONTINUE EASTWARD PUSH INTO MORE
UNSTABLE AIRMASS LATE THIS AFTERNOON AND EARLY THIS EVENING...SEVERE
POTENTIAL WILL EXIST.  PRIMARY HAZARD IS DAMAGING WINDS.  AREA OF
STRATIFORM RAIN WILL MOVE ACROSS REGION DURING EARLY NIGHTTIME
HOURS.  ATTENTION THEN TURNS TO LAKE EFFECT POTENTIAL FOR SATURDAY
AND SATURDAY NIGHT.  MODELS INDICATE A LAKE MICHIGAN...850 MB
TEMPERATURE DIFFERENTIAL AROUND 14C...BUT INVERSION HEIGHTS BELOW 5K
FT...SOME SHEAR AND SUBSIDENCE SHOULD LIMIT ACTIVITY.  WILL JUST
MENTION CHANCE POPS FOR NOW IN LAKE EFFECT REGION.  DRY WEATHER IN
STORE FOR SUN AND SUN NIGHT.  ETA AND GFS BOTH INDICATE A WEAK COLD
FRONT TO DROP SOUTH INTO REGION ON MONDAY...THOUGH SOME POSITIONING
DIFFERENCES EXIST.  GFS IS ALSO A BIT FASTER AND STRONGER WITH
SHORTWAVE CROSSING WESTERN GREAT LAKES IN NORTHWEST FLOW.  SYNOPTIC
MOISTURE LIMITED...SO WILL HOLD ON TO DRY FORECAST NOW.

EXTENDED DISCUSSION...
FEW CHANGES MADE TO GOING FORECAST.  TWEAKED TEMPS UP A COUPLE OF
DEGREES TO COMPENSATE FOR THE TIME OF YEAR. INTRODUCED A CHANCE OF
RAIN SHOWERS NORTHWEST FRIDAY AHEAD OF A NORTHWEST PACIFIC STORM
SYSTEM THAT WILL SWEEP ACROSS THE UPPER MIDWEST.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

BARJENBRUCH/GLL
Hazardous weather outlook, Mar 28, 5:02 AM EST, 10 hours 54 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
502 AM EST FRI MAR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...

SEVERE THUNDERSTORMS ARE POSSIBLE IN THE AREA THIS AFTERNOON AND
THIS EVENING. A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG A
STRONG COLD FRONT AND MOVE EAST ACROSS NORTHERN INDIANA AND
SOUTHWEST MICHIGAN THIS AFTERNOON... AND ACROSS SOUTHEAST MICHIGAN
AND NORTHWEST OHIO THIS EVENING. DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE IN SOME LOCATIONS AS THE LINE OF THUNDERSTORMS MOVES
THROUGH THE AREA. INDIVIDUAL THUNDERSTORMS IN THE LINE... OR ANY
THAT FORM AHEAD OF THE LINE... ARE EXPECTED TO MOVE NORTHEAST AT
AROUND 50 MPH. CONDITIONS COULD BECOME FAVORABLE FOR ISOLATED
TORNADO DEVELOPMENT IN THE STRONGEST THUNDERSTORMS LATER TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

JT

In the hours before

Special weather statement, Mar 28, 3:06 PM EST, 50 minutes before
INZ004>009-014>018-022>027-032>034-MIZ078>081-OHZ001-002-004-005-015-
016-024-025-282045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
306 PM EST FRI MAR 28 2003

...A PORTION OF SEVERE THUNDERSTORM WATCH NUMBER 80 HAS BEEN
CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 80 HAS BEEN CANCELLED FOR ST.
JOSEPH...MARSHALL...FULTON...CASS AND ELKHART COUNTIES IN NORTHERN
INDIANA AND ST. JOSEPH AND CASS COUNTIES IN SOUTHERN MICHIGAN.

THE SEVERE WEATHER THREAT HAS MOVE EAST OF THESE COUNTIES.

HOWEVER SEVERE THUNDERSTORM WATCH NUMBER 80 CONTINUES IN EFFECT FOR
MIAMI...KOSCIUSKO...WABASH...ADAMS...ALLEN...DE KALB...HUNTINGTON...
LAGRANGE...NOBLE...STEUBEN...WELLS...GRANT...BLACKFORD AND JAY
COUNTIES IN NORTHERN INDIANA.

SEVERE THUNDERSTORM WATCH NUMBER 80 ALSO CONTINUES IN EFFECT FOR
BRANCH AND HILLSDALE COUNTIES IN SOUTHERN MICHIGAN AND HENRY...
DEFIANCE...WILLIAMS...PUTNAM...VAN WERT...PAULDING...ALLEN AND
FULTON COUNTIES IN NORTHWEST OHIO.

DAMAGING WINDS AND LARGE HAIL ARE STILL POSSIBLE IN THESE AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GLL

The radar

The Northern Indiana radar (KIWX), 54 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, De Kalb

When
March 28, 3:56 PM EST
Where
De Kalb County, Auburn
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.367, -85.050

Tree was blown onto power lines.

Thunderstorm Wind, Steuben

When
March 28, 4:02 PM EST
Where
Steuben County, 1 mi E of Angola
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
41.633, -84.983

Large tree limbs were blown onto US-20 east of Angola.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345251, 5345252.